Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 146, NWS Marquette, MI

December 5, 2012

NWS Marquette, MI issued this small craft advisory at Dec 5, 2012, 4:30 AM EST. It took effect at Dec 5, 2012, 8:00 PM EST. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2012, 4:30 AM EST (09:30 UTC)
In effect from
Dec 5, 2012, 8:00 PM EST
Expired
Dec 7, 2012, 1:00 PM EST
In force
41 hr
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 5, 12:05 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Dec 5, 12:05 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1205 AM EST WED DEC 5 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 304 PM EST TUE DEC 4 2012

500MB TROUGH WILL CONTINUE TO MOVE EAST ACROSS JAMES BAY THIS
EVENING AND QUEBEC THROUGH THE OVERNIGHT. THIS WILL PUT UPPER MI IN
THE DESCENDING BRANCH OF A STRONG 95KT 300MB JET STREAM...WITH COLD
AIR CONTINUING TO PLUMMET FROM THE NORTHWEST ACROSS THE CWA. THIS
EVENING...850 TEMPS OVER THE LAKE WILL DROP TO -15 TO -16C BEFORE
THE 500MB TROUGH AND 300MB JET MOVE OFF TO THE EAST. DURING THIS
TIME...WINDS WILL TAKE A NW COMPONENT AS SURFACE HIGH PRESSURE MOVES
OVERHEAD. STABLE LAYER IN PLACE AND WINDS OFF LAKE SUPERIOR WILL
PRODUCE THE POTENTIAL FOR LAKE EFFECT SNOW SHOWERS IN FAVORED NW
WIND AREAS...THEN IN FAVORED N WIND AREAS AFTER MIDNIGHT.
HOWEVER...BEST MOISTURE AVAILABILITY WILL BE IN THE LOW
LEVELS...WITH EXTENSIVE DRY AIR ABOVE 850MB. THIS WILL REDUCE THE
POSSIBILITY FOR HEAVY ACCUMULATIONS...WITH JUST LIGHT SNOW SHOWERS
POSSIBLE. ON THE OTHER HAND...THIS LOW LEVEL MOISTURE WILL BE ENOUGH
TO PRODUCE WIDESPREAD CLOUD COVER NEAR THE LAKE...SO DESPITE COLD
SURGE...TEMPS WILL NOT DROP AS CONSIDERABLY AS THEY WOULD HAVE
OTHERWISE /UNDER CLEAR CONDITIONS/.

WINDS WILL CONTINUE TO BE GUSTY THROUGHOUT THE EVENING...UNTIL HIGH
PRESSURE IS FINALLY OVERHEAD /REDUCED PRESSURE GRADIENTS/ AND LOSS
OF DAYTIME HEATING REDUCES MIXING OVERNIGHT. GUSTY WINDS DURING THE
EVENING WILL ALSO HELP AID IN REDUCED SNOW ACCUMULATION AS IT WILL
BREAK APART LARGEST CRYSTALS. THAT BEING SAID...WILL KEEP WITH
PREVIOUS FORECAST OF PATCHY BLOWING SNOW NEAR THE LAKE SUPERIOR
SHORELINE DURING THE EVENING...DIMINISHING FROM W TO E AFTER
MIDNIGHT ALONG WITH WINDS.

BY MORNING WEDNESDAY...WINDS WILL TAKE A N COMPONENT BEFORE MAKING A
QUICK SHIFT TO THE S BY LATE AFTERNOON/EVENING AS HIGH PRESSURE
MOVES OVERHEAD AND THEN SHIFTS EWARD. THIS WILL CUT OFF ANY
POTENTIAL FOR PRECIP ALONG THE LAKE SUPERIOR SHORELINE MONDAY
MORNING AS EVEN N WINDS WILL BE PULLING IN MUCH DRIER AIR FROM
CANADA. EXPECT SOME SUN TO MAKE AN APPEARANCE DURING THIS TIME AS
WELL...WITH DRIER AIR AND DAYTIME MIXING WORKING TO BREAK THE CLOUD
COVER. 850MB TEMPS WILL BE ON THE RISE THROUGHOUT THE DAY...WITH -10
OVER THE W LAKE AND -15 OVER THE E LAKE IN THE MORNING...INCREASING
TO -1 OVER THE W LAKE AND -7 OVER THE E BY AFTERNOON. SURFACE TEMPS
SHOULD HOVER RIGHT AROUND OR JUST BELOW FREEZING. 500MB SHORTWAVE
MOVING ACROSS THE NORTHWESTERN CONUS DURING THE DAY WILL PRODUCE A
SURFACE LOW PRESSURE SYSTEM OVER SASKATCHEWAN WITH ABUNDANT MOISTURE
GETTING PULLED IN OFF THE PACIFIC. AS THIS MOISTURE APPROACHES UPPER
MI BY WED AFTERNOON...EXPECT CLOUDS TO BEGIN INCREASING AGAIN ACROSS
THE WESTERN LAKE AND FAR WESTERN UPPER MI BY THE END OF THE FORECAST
PERIOD.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 304 PM EST TUE DEC 4 2012

WEDNESDAY NIGHT...SOUTHERLY FLOW WILL INCREASE AHEAD OF THE NEXT
COLD FRONT ASSOCIATED WITH ANOTHER LOW MOVING THROUGH CANADA. STRONG
LOW LEVEL JET AHEAD /925-850MB WINDS AROUND 50KTS/ OF THIS FRONT
FROM TIGHTENING PRESSURE GRADIENT SHOULD LEAD TO INCREASING WINDS
THROUGH THE NIGHT AND POTENTIALLY GUSTY CONDITIONS IN THE DOWNSLOPE
AREAS NEAR LAKE SUPERIOR.

THURSDAY...MODELS ARE IN AGREEMENT ON THE TIMING OF THE COLD FRONT
MOVING THROUGH DURING THE DAY INTO THE EARLY OVERNIGHT HOURS THU
NIGHT...WITH LITTLE CHANGE IN FORECAST THINKING OVER THE LAST 24
HOURS. EXPECTING PRECIPITATION TO START OVER THE WEST LATE WED NIGHT
AND PUSH EAST ACROSS THE CWA THROUGH THU. EVEN THOUGH THE MAIN LOW
AND ASSOCIATED SHORTWAVE STAY IN ONTARIO...ANOTHER WEAK SHORTWAVE
AND MID LEVEL MOISTURE SHOULD LEAD TO SOME SHOWERS AS THE FRONT
MOVES ACROSS THE AREA. THE LOCATION OF THE BEST MOISTURE AND THE
TRACK OF THE SHORTWAVE WOULD EXPECT THE BEST PRECIPITATION CHANCES
TO BE OVER LAKE SUPERIOR. PRECIP TYPE LOOKS TRICKY WITH THE LOW
LEVEL WAA TRYING TO PUSH 850MB TEMPS TO 1.5-4C. BUT THIS IS IN A
SEMI-DRY LAYER...SO IF SNOW FALLS THROUGH THIS...WOULD EXPECT SOME
COOLING TOWARDS THE WET BULB /BETWEEN -1 AND 2C/. WILL KEEP
PRECIPITATION SIMILAR TO PREVIOUS FORECAST WITH A RAIN/SNOW MIX
EXCEPT OVER THE FAR SOUTH CENTRAL. AT THIS POINT...SHOULDN/T BE MUCH
MORE THAN A WET INCH OR TWO OF SNOW.

AFTER THE COLD FRONT...WITH THE UPPER JET STILL MORE WEST/EAST
ORIENTATED FOR THE END OF THE WEEK...DON/T EXPECT MUCH COLD AIR TO
SPILL INTO THE UPPER GREAT LAKES. GFS/ECMWF ONLY SHOWING
-7C RANGE AT THE COLDEST...WHICH WOULD ONLY LEAD TO LIMITED
POTENTIAL FOR LAKE ENHANCED CLOUDS DEVELOPING BEHIND THE FRONT FOR
THURSDAY NIGHT INTO FRIDAY. A WEAK WAVE/FRONT WILL MOVE THROUGH ON
FRIDAY NIGHT INTO SATURDAY MORNING. GFS IS THE STRONGEST WITH THE
SHORTWAVE AND ASSOCIATED SFC LOW...WITH THE ECMWF BEING MUCH WEAKER
AND THE GLOBAL GEM EVEN WEAKER. GIVEN POOR MODEL AGREEMENT...WILL
KEEP POPS ON THE LOW SIDE MORE IN LINE WITH PREVIOUS FORECAST.

THINGS WILL START TO CHANGE HEADING INTO THE WEEKEND AND EARLY NEXT
WEEK...WITH ALL OF THE LONG RANGE MODELS INDICATING A TROUGH DIGGING
OVER THE WESTERN CONUS AS A RIDGE BUILDS OVER THE PACIFIC AND
TOWARDS ALASKA. THERE ARE SIGNIFICANT DIFFERENCES WITH THE HANDLING
OF THIS TROUGH IN THE DETERMINISTIC MODELS...SO WILL FOLLOW THE
OVERALL PATTERN SHOWN BY THE ENSEMBLE MEMBERS AND MEANS. THIS
CONTINUES TO DEEPEN THE TROUGH OVER THE CENTRAL CONUS ON SUNDAY AND
KEEPS IT IN PLACE INTO TUESDAY. WITH THIS PATTERN...THE GENERAL IDEA
OF A LOW DEVELOPING IN THE CENTRAL PLAINS AND THEN MOVING INTO THE
GREAT LAKES SEEMS REASONABLE...WHICH IS WHAT MANY MEMBERS ARE
SHOWING. BUT THE EXACT TRACK AND INTENSITY SEEMS UP IN THE AIR AT
THIS POINT /WHICH MAKES A HUGE DIFFERENCE AT THIS TIME OF THE YEAR/
AND WILL JUST FOLLOW A GENERAL CONSENSUS OF THE MODELS.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1205 AM EST WED DEC 5 2012

WINDS WILL CONTINUE TO TURN TO A MORE N DIRECTION OVERNIGHT WHICH
WILL LEAD TO LAKE EFFECT MVFR CIGS AND SNOW SHOWERS AT ALL SITES.
WITH ABUNDANT LLVL MOISTURE IN PLACE...EXPECT CEILINGS TO REMAIN
MVFR THROUGH TOMORROW AFTERNOON UNTIL THE WIND SWITCHES TO THE SOUTH
AT KIWD AND KSAW WHICH WILL PUSH THE LAKE EFFECT CLOUDS TO THE NORTH
OF THE AREA THEN. AN EAST WIND WILL CONTINUE THE MVFR CIGS THROUGH
CMX WED AFTERNOON. WINDS WILL GET GUSTY AT IWD AND SAW BY EVENING
WITH A STRONGER PRESSURE GRADIENT COMING BACK IN. FOR CMX...LLWS
WILL OCCUR AS A SE WIND IS NOT A GUSTY WIND FOR CMX.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 304 PM EST TUE DEC 4 2012

AFTER PASSAGE OF COLD FRONT THIS MORNING...AND TIGHT PRESSURE
GRADIENTS BETWEEN EXITING SURFACE LOW PRESSURE AND INCOMING HIGH
PRESSURE...EXPECT WINDS TO CONTINUE TO BE GUSTY THROUGHOUT THE
AFTERNOON AND EVENING. WINDS WILL MAKE A SLOW TRANSITION FROM NW TO
N DURING THE OVERNIGHT HOURS...GUSTING BETWEEN 35 AND 40 KNOTS
/ESPECIALLY OVER THE E LAKE/ BEFORE MIDNIGHT. LOSS OF DAYTIME MIXING
AND HIGH PRESSURE MOVING OVERHEAD WILL HELP TO REDUCE GUSTS TO
BETWEEN 20 AND 30 KNOTS AFTER MIDNIGHT...CONTINUING TO DECREASE
THROUGH WED. WINDS WILL INCREASE OUT OF THE SOUTH TO SOUTHWEST WED
NIGHT THROUGH THU MORNING...AS AN APPROACHING LOW PRESSURE TROUGH
AND COLD FRONT WILL LEAD TO POSSIBLE GALES...MAINLY OVER EASTERN
LAKE SUPERIOR. OUTSIDE OF THESE TWO SYSTEMS...EXPECT WINDS TO REMAIN
LIGHT /GENERALLY BELOW 25 KNOTS/ THROUGH THE REMAINDER OF THE
FORECAST PERIOD.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JMW
LONG TERM...TITUS
AVIATION...07
MARINE...JMW/TITUS
Hazardous weather outlook, Dec 4, 3:23 PM EST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
323 PM EST TUE DEC 4 2012

MIZ001>007-009>014-084-085-052030-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
323 PM EST TUE DEC 4 2012 /223 PM CST TUE DEC 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-052030-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
323 PM EST TUE DEC 4 2012 /223 PM CST TUE DEC 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NORTHWEST GALES TO 35 TO 40 KNOTS WILL CONTINUE OVER MUCH OF NORTH
CENTRAL AND EASTERN LAKE SUPERIOR THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTH GALES TO 35 TO 40 KNOTS ARE POSSIBLE WEDNESDAY NIGHT INTO
THURSDAY MORNING OVER EASTERN LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-052030-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
323 PM EST TUE DEC 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTH GALES TO 35 KNOTS ARE POSSIBLE THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 4:30 AM ESTGale WarningMQT36 hr

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.